Tennessee, 2006

Damaging Wind in Tennessee, September 23, 2006

September 23, 2006 · NWS MRX · 1 event in 1 county or zone

A tree was reported down on Petros Road in Petros.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A tree was reported down on Petros Road in Petros.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 23, 1:37 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 23, 1:37 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 PM EDT SAT SEP 23 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE ANALYSIS SHOWS A FRONT ORIENTED NW TO SE FROM JUST NORTH
OF BNA TO JUST NORTH OF CHA. CELLS ARE CONTINUOUSLY DEVELOPING
ALONG THE FRONT IN THE TENNESSEE VALLEY...AND AS THEY TRACK
NORTHEAST THEY ARE REPEATEDLY MOVING OVER KNOXVILLE. SIGNIFICANT
FLOODING HAS BEEN REPORTED IN KNOX AND LOUDON COUNTIES. THE FLOOD
THREAT SHOULD CONTINUE TO PERSIST FOR SEVERAL MORE HOURS AS THE
FRONT WILL BE SLOW TO MOVE. THE PRESENCE OF THE BOUNDARY ALONG WITH
A STRONG UNIDIRECTIONAL WIND FLOW WILL LEAD TO CELLS TRAINING ALONG
THE VALLEY. MODELS INDICATE HIGH PW OVER THE AREA UNTIL THE COLD
FRONT PASSES THROUGH ON SUNDAY. WILL ISSUE A FLASH FLOOD WATCH FOR
CENTRAL VALLEY AND NORTHERN PLATEAU...WHERE HEAVY RAINS TODAY HAVE
SATURATED SOILS.

SHOWERS AND THUNDERSTORMS HAVE BEEN INCREASING TO THE SOUTH OF THE
BOUNDARY...ACROSS NORTHERN AL AND MIDDLE TN. WITH TEMPS IN THE
MID/UPPER 80S AND DEWPOINTS IN THE LOWER 70S...THE AIR MASS IS VERY
UNSTABLE. EXPECT COVERAGE TO INCREASE THROUGH THE AFTERNOON TO OUR
WEST...AND MOVE INTO OUR AREA THIS EVENING. EXPECT STRAIGHT-LINE
WINDS TO BE THE MAIN THREAT WITH A STRONG LOW LEVEL JET. THE
PRESENCE OF THE BOUNDARY...AND BACKED SURFACE WINDS TO THE NORTH OF
IT...WILL ENHANCE THE TORNADO THREAT.

THE CONVECTIVE LINE NOW MOVING INTO WEST TN IS MOVING FASTER THAN
THE MODELS HAVE BEEN SHOWING. WILL BRING CATEGORICAL POPS INTO THE
WESTERN COUNTIES AROUND 06Z...WITH HIGHEST POPS BETWEEN 10Z AND
16Z. GFS CONTINUES TO BE FASTER THAN THE NAM...AND APPEARS TO BE
CLOSER TO THE TIMING OF THE CURRENT CONVECTION. IT TAKES THE PRECIP
TO OUR EASTERN BORDER AROUND 18Z...WITH RAPID DRYING BY 00Z. WILL
KEEP A CHANCE POP IN THE EAST SUNDAY EVENING...WITH NO POPS AFTER
06Z.

.LONG TERM (MONDAY THROUGH SATURDAY)...
HIGH PRESSURE OVER TEXAS ON MONDAY WILL SHIFT TO THE EAST AND
DOMINATE THE EASTERN SEABOARD THROUGH WEDNESDAY. A DRY NORTHWEST
FLOW ALOFT WILL KEEP SKIES MOSTLY CLEAR...AND TEMPERATURES ARE
EXPECTED TO BE NEAR NORMAL.

CONFIDENCE IS LOW FOR THURSDAY AND BEYOND AS THE GFS IS
INCONSISTENT WITH ITSELF AND OTHER MODELS REGARDING A LOW PRESSURE
SYSTEM THAT AFFECTS THE AREA ON THURSDAY/FRIDAY. 06Z GFS SHOWED THE
PRECIP AND FROPA OVER THE AREA ON FRIDAY...BUT THE 12Z GFS HAS
SLOWED DOWN AND NOW SHOWS THE BEST LIFT ON THURSDAY NIGHT. THE
UKMET HAS STAYED WITH A SLOWER SOLUTION. WILL KEEP CHANCE POPS FOR
THURSDAY...RAISE POPS THURSDAY NIGHT TO A CHANCE...AND CARRY A
SLIGHT CHANCE POP ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  76  57  77 /  90 100  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  75  56  76 /  70 100  20  10
OAK RIDGE, TN  68  75  54  76 /  80 100  10  10
TRI CITIES AIRPORT, TN  64  74  53  71 /  50 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 4 PM SUNDAY FOR THE FOLLOWING ZONES:
     ANDERSON...CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...
     JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST COCKE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...AND UNION.

VA...NONE.
&&

DGS
Hazardous weather outlook, Sep 23, 4:45 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT SAT SEP 23 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM CDT SAT SEP 23 2006 /545 AM EDT SAT SEP 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT. SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS THE
PRIMARY THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...AND AN ISOLATED
TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE OVER THE PLATEAU COUNTIES AND ADJACENT AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL PUSH THROUGH THE REGION ON SUNDAY...AND
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT OR SUNDAY.

In the hours before

Local storm report, Sep 23, 1:58 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      LOUDON                  35.74N 84.36W
09/23/2006                   LOUDON             TN   LAW ENFORCEMENT

            SIGNIFICANT FLOODING ACROSS THE EASTERN HALF OF THE
            COUNTY WITH SEVERAL ROADS CLOSED. A FEW PEOPLE EVACUATED
            FROM HOMES AND CARS. REPORTED BY DISPATCH.

0145 PM     FLASH FLOOD      LOUDON                  35.74N 84.36W
09/23/2006                   LOUDON             TN   LAW ENFORCEMENT

            SIGNIFICANT FLOODING CONTINUED AND IS ONGOING ACROSS THE
            ENTIRE COUNTY AS OF 235 PM EDT. NUMEROUS ROADS CLOSED
            INCLUDING INTERSTATE 75 AT MILE MARKER 70. NUMEROUS
            EVACUATIONS OF PEOPLE FROM HOMES AND CARS HAVE OCCURRED
            AND ARE ONGOING. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Sep 23, 2:21 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     FLASH FLOOD      PAINT ROCK              35.74N 84.52W
09/23/2006                   ROANE              TN   EMERGENCY MNGR

            HEAVY RAIN AND FLOODING CONTINUED THROUGH UNTIL AROUND
            130 PM EDT. REPORTED BY THE ROANE COUNTY EMERGENCY
            MANAGER.

0230 PM     FLASH FLOOD      KNOXVILLE               35.97N 83.95W
09/23/2006                   KNOX               TN   TRAINED SPOTTER

            A SMALL STREAM OUT OF ITS BANKS AND ROADS CLOSED AT
            BRIDGEWATER ROAD AND CROSS PARK ROAD. REPORTED BY STORM
            SPOTTER.

0254 PM     FLASH FLOOD      KNOXVILLE               35.97N 83.95W
09/23/2006                   KNOX               TN   AMATEUR RADIO

            LOVES CREEK UNDERPASS ON RUTLEDGE PIKE IS UNDER WATER.
            REPORTED BY HAM RADIO OPERATOR.

0300 PM     FLASH FLOOD      KNOXVILLE               35.97N 83.95W
09/23/2006                   KNOX               TN   PUBLIC

            WATER FLOWING INTO BASEMENTS OF HOMES IN THE CEDAR BLUFF
            AREA. REPORTED BY THE PUBLIC.

&&

FERRELL
Local storm report, Sep 23, 2:28 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 NW LOUDON             35.77N 84.40W
09/23/2006                   LOUDON             TN   AMATEUR RADIO

            PINE GROVE PROVIDENCE ROAD HAS BEEN WASHED OUT. REPORTED
            BY THE LOUDON COUNTY EMERGENCY MANAGER.

&&

FERRELL
Special weather statement, Sep 23, 3:16 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EDT SAT SEP 23 2006

TNZ099-232115-
HAMILTON-
416 PM EDT SAT SEP 23 2006

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIGNAL MOUNTAIN....MOVING NORTHEAST AT 20
MPH.

PEOPLE IN NORTHERN HAMILTON COUNTY...INCLUDING THE CITY OF
SODDY-DAISY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST TENNESSEE.

DGS
Special weather statement, Sep 23, 5:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT SAT SEP 23 2006

TNZ012-013-035-036-067-068-240100-
ANDERSON-CAMPBELL-LOUDON-MORGAN-ROANE-SCOTT-
654 PM EDT SAT SEP 23 2006

...STRONG THUNDERSTORMS MAY AFFECT PARTS OF ANDERSON...CAMPBELL...
LOUDON...MORGAN...ROANE AND SCOTT COUNTIES...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
OF ONEIDA TO 6 MILES WEST OF CROSSVILLE....MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS UP TO AROUND 40 MPH ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Special weather statement, Sep 23, 6:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT SAT SEP 23 2006

TNZ099-240045-
HAMILTON-
743 PM EDT SAT SEP 23 2006

...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON COUNTY...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY....MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS UP TO AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR PARTS OF SOUTHEAST TENNESSEE...INCLUDING HAMILTON COUNTY.

TG

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
September 23, 6:50 PM EST
Where
Morgan County, Petros
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
36.100, -84.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530670.